Mississippi, 2011

Tornado in Mississippi, September 19, 2011

September 19, 2011 · NWS LIX · 1 event in 1 county or zone

Scattered thunderstorms produced a waterspout that moved onshore near Gulfport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Scattered thunderstorms produced a waterspout that moved onshore near Gulfport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Sep 19, 2:56 AM CST, 8 hours 51 minutes earlier.

Area forecast discussion, Sep 19, 2:56 AM CST, 8 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
356 AM CDT MON SEP 19 2011

.SYNOPSIS...A WEAK COLD FRONT IS CURRENTLY DRAPED JUST ACROSS THE MID
MS VALLEY AND JUST WEST OF THE LOWER MS VALLEY. A SQUALLLINE HAS
PUSHED OUT AHEAD OF THE FRONT MOSTLY TO THE SSW MOVING ACROSS ERN TX
AND NWRN/WCNTRL LA. IN THE MID LVLS A DEVELOPING L/W TROUGH IS
LOCATED ACROSS THE ENTIRE MS VALLEY STRETCHING SOUTH FROM CNTRL
CANADA INTO THE WRN GULF. RIDGE IS LOCATED OVER THE DESERT SW WITH
AN UPPER LOW MOVING OFF THE NE COAST.

&&

.SHORT TERM...BIGGEST ISSUE IN THE SHORT TERM IS WHAT HAPPENS WITH
THE CURRENT SQUALLINE/OUTFLOW BNDRY OFF TO OUR NW. CONVECTION HAS
BEEN DYING QUITE QUICKLY THE FURTHER EAST THE SQUALLINE HAS PUSHED
WHILE IT HAS HAD A GREATER PUSH SOUTH INTO SERN TX. THIS MAKES SINCE
AS IT IS FOLLOWING THE H85 THETA E AXIS WHICH IS LOCATED WEST OF
IAH. THAT SAID THERE IS RATHER DEEP MOISTURE OVER THE REGION AND
WITH A WEAK IMPULSE MOVING ACROSS THE REGION NOTED ON WV WE HAVE
SEEN WIDELY SCT CONVECTION BREAK OUT ACROSS BASICALLY THE WRN HALF
OF THE CWA WELL AHEAD OF THE OUTFLOW BNDRY ALREADY. THIS WILL LIKELY
BE THE CASE THROUGH THE NEXT 3-4 HRS.

TODAY THROUGH THU...THE L/W TROUGH WILL BE OVER THE REGION WITH
NUMEROUS IMPULSES MOVING ACROSS THE REGION THROUGH AT LEAST THE NEXT
84-96 HRS. TODAY THE OUTFLOW BNDRY FROM THE CURRENT DYING SQUALLINE
WILL PUSH INTO THE REGION LATER THIS MORNING. IT ALONG WITH ANOTHER
IMPULSE CURRENTLY BACK IN SCNTRL/CNTRL TX WILL PUSH ACROSS THE CWA
AROUND MIDDAY/EARLY AFTN AND SOME DAY TIME HEATING WILL BE MORE THAN
SUFFICIENT TO GET CONVECTION TO CONTINUE/REFIRE. PWS OF 1.75 TO 2
INCHES(ABOUT 140-150% OF NORMAL) SHOULD LEAD TO NUMEROUS SHRA/TSRA
IF NOT WIDESPREAD ACTIVITY ACROSS NRN PORTIONS OF THE CWA. AGAIN SCT
CONVECTION WILL ALREADY BE ONGOING THIS MORNING AND LIKELY LAST
THROUGH MUCH OF THE MORNING ALTHOUGH I CANT RULE OUT A TEMPORARY
BREAK IN CONVECTION. LOOK FOR CONVECTION TO ONCE AGAIN DECREASE THIS
EVN AS WE LOSE BOTH DAY TIME HEATING AND AS THE IMPULSE PULLS AWAY.
THE L/W TROUGH WILL BE REINFORCED TOMORROW AS ANOTHER YET MUCH
STRONGER S/W DIGS SE OUT OF THE PAC NW INTO THE UPPER MS VALLEY. IN
FACT AS THE SYSTEM REINFORCES THE L/W...TOMORROW MIGHT BE THE DAY
WITH THE LOWEST CHANCE OF RAIN OVER THE NEXT FOUR DAYS. AS FOR
STRONG/SVR...CANT RULE OUT A STRONG STORM OR TWO TODAY BUT WE ARE
JUST GOING TO LACK THE SUFFICIENT INSTABILITY AND MID LVL FLOW TO
REALLY GET A POTENT UPDRAFT TO SUSTAIN ITSELF.

HEADING INTO WED THE L/W TORUGH WILL BEGIN TO DEEPEN BUT REMAIN OVER
THE REGION WITH BROAD SWRLY FLOW ONCE AGAIN LEADING TO MULTIPLE
IMPULSES PUSHING ACROSS THE REGION. TIMING THESE SPECIFIC IMPULSES
IS FUTILE AT THIS TIME BUT BY TUE NIGHT WE SHOULD BE ABLE TO SEE
THEM. DEEP MOISTURE WILL STILL BE IN PLACE WITH PWS OF GREATER THAN
1.5 INCHES WHICH IS ABOUT 120% OF NORMAL NOT AS HIGH AS WE CURRENTLY
ARE BUT GOOD ENOUGH TO GET SCT CONVECTION WITH EACH IMPULSE. THE
FACT THAT THE L/W TROUGH WILL STILL HAVE MADE VERY LITTLE
PROGRESSION EAST WILL LEAD TO THE COLD FRONT REMAINING WELL NORTH OF
THE REGION.

THU AND MAINLY THU NIGHT WILL BE THE TIME FRAME WITH THE BIGGEST
CHANGE. THE L/W TROUGH WILL CONTINUE TO DEEPEN THROUGH THE DAY AND
OVERNIGHT THU IT SHOULD START TO PUSH EAST AS THE STRONGEST MID LVL
WINDS WILL FINALLY BE DOWNSTREAM OF THE TROUGH AXIS. AS THIS PUSHES
EAST LOOK FOR THE COLD FRONT TO GET A STRONG KICK SOUTH MOVING
THROUGH THE AREA OVERNIGHT WITH A RATHER COLD AND DRY AIRMASS MOVING
IN BEHIND THE FRONT. AHEAD OF THE FRONT MOISTURE WILL STILL BE IN
PLACE AND WITH DECENT FORCING FROM ALOFT ALLWOING FOR ANOTHER DAY OF
SCT CONVECTION.

.LONG TERM...THE MEDIUM RANGE MDLS ARE IN DECENT AGREEMENT WITH THE
EVOLUTION OF THE L/W TROUGH/MID LVL PATTERN THROUGH THE FIRST HALF
OF THE WEEKEND THEN SOME NOTICEABLE DIFFERENCES BEGIN TO SHOW UP.
THAT SAID OVERALL THE SENSIBLE WEATHER REALLY WONT BE MUCH DIFFERENT
EITHER WAY. WILL STICK CLOSE TO LATEST MEX GUIDANCE WITH BIGGEST
DEVIATIONS GOING TWRDS MORNING LOWS AS BOTH THE GFS AND ECMWF ARE IN
RATHER GOOD AGREEMENT WITH MUCH LOWER DEWPOINTS PUSHING INTO THE
REGION. OVERALL FCST CONFIDENCE IS HIGH IN A MUCH COOLER FCST FRI
AND INTO NEXT WEEK.

THE COLD FRONT WILL PUSH WELL INTO THE GULF FRI WITH COOLER AND
DRIER AIR PUSHING IN. THE L/W TROUGH WILL BE EAST OF THE REGION WITH
AN UPPER LOW EVENTUALLY DEVELOPING OVER THE SERN CONUS OR MID
ATLANTIC REGION. THIS WILL KEEP THE AREA UNDER NRLY/NWRLY FLOW
HELPING TO DRY THE AREA OUT. LL TEMPS WILL DROP SIGNIFICANTLY WITH
H925 TEMPS OF 16-18C EXPECTED OVER THE REGION THIS WEEKEND AND INTO
NEXT WEEK. LL TEMPS OF THIS MAGNITUDE WOULD SUGGEST HIGHS IN THE MID
UPPER 70S BUT GIVEN IT IS STILL GOING TO BE LATE SEP WITH QUITE A
BIT OF SUNLIGHT(NOT NECESSARILY SUNNY DAYS JUST LENGTH OF DAY IS
STILL LONG)...HIGHS WILL LIKELY REACH THE LOWER 80S. AS FOR
MORNING LOWS...SUN AND MON MORNING WILL LIKELY BE THE COOLEST AS
WINDS SHOULD DIE DOWN SUFFICIENTLY OVERNIGHT AND WITH DEWPOINTS
EXPECTED IN THE LOWER TO MID 50S...POSSIBLY IN THE UPPER 40S ACROSS
SWRN MS...MORNING LOWS COULD DROP INTO THE LOWER 50S ACROSS THE NRN
3RD SUN MORNING. /CAB/

&&

.AVIATION...
PATCHY FOG THROUGH THE EARLY MORNING. SEVERAL ROUNDS OF SH/TS WILL
VISIT EACH TERMINAL TODAY WITH MSY...BTR AND MCB BEING AFFECTED
FIRST DURING THE EARLY MORNING HOURS. CEILINGS WILL BE A VARIETY OF
HEIGHTS WITH TS ACTIVITY CREATING CEILINGS IN THE 020 TO 040 RANGE.
AREAS OUTSIDE OF TS SHOULD SEE 060 TO 080. ANYTHING OUTSIDE THIS
WILL BE 110. SOME WORSENING FOG CONDITIONS MAY PRESENT TONIGHT AS
ALL AREAS WILL HAVE RECEIVED RAIN AND CEILINGS SHOULD RETREAT TO
AROUND 110 OR EVEN CLEAR IN SOME SPOTS. /TE/

&&

.MARINE...
EAST TO SOUTHEAST WINDS WILL PERSIST OVER THE COASTAL WATERS THROUGH
THURSDAY. A BRIEF PERIOD OF 15 KNOT WINDS WILL BE POSSIBLE FOR A
SHORT TIME TODAY AS AN INVERTED TROUGH MOVES THROUGH. THE NEXT
COLD FRONT SHOULD MOVE INTO THE COASTAL WATERS BY FRIDAY...BRINGING
A WIND SHIFT ALONG WITH DRIER AIR AND LOWER RAIN CHANCES. THE DRIER
AIR COULD LEAD TO GUSTY CONDITIONS FOR THE WEEKEND. /TE/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  85  67  86  66 /  70  30  30  20
BTR  88  70  89  68 /  70  30  30  20
ASD  85  70  88  69 /  70  30  30  20
MSY  85  72  87  72 /  60  30  30  20
GPT  82  69  86  70 /  70  30  30  20
PQL  83  67  88  68 /  70  30  40  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

SHORT/LONG TERM: CAB
AVIATION/MARINE: TE
Hazardous weather outlook, Sep 19, 9:59 AM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1059 AM CDT MON SEP 19 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-201600-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1059 AM CDT MON SEP 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THE PEARL RIVER REMAINS ABOVE FLOOD STAGE NEAR BOGALUSA AND NEAR THE
TOWN OF PEARL RIVER. REFER TO THE LATEST RIVER FLOOD STATEMENTS
FOR DETAILS.

SCATTERED TO NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS WILL
INCREASE IN AREAL COVERAGE AND INTENSITY THROUGH THE DAY ACROSS
SOUTHERN MISSISSIPPI AND SOUTHEASTERN LOUISIANA. THE MAIN CONCERNS
WILL BE CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN THAT MAY
PRODUCE MINOR PONDING OF WATER IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THE AIRMASS OVER THE CENTRAL GULF COAST WILL CONTINUE TO BE MORE
HUMID AND UNSTABLE THROUGH THURSDAY. THERE WILL BE A CHANCE OF
SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA EACH DAY
THROUGH THURSDAY. A COLD FRONT IS FORECAST TO MOVE THROUGH THE
AREA THURSDAY NIGHT...WHICH SHOULD PUT AN END TO THE RAIN CHANCES.
HEAVY RAINFALL WILL POSSIBLE IN A FEW LOCATIONS EACH DAY.
NUISANCE FLOODING OF ISOLATED LOW- LYING AREAS AND URBAN AREAS
WILL BE THE MAIN IMPACT.

THE PEARL RIVER IS EXPECTED TO FALL BELOW FLOOD STAGE NEAR BOGALUSA
AND NEAR THE TOWN OF PEARL RIVER ON THURSDAY. REFER TO THE LATEST
RIVER FLOOD STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

95/DM

The radar

The Mobile radar (KMOB), 84 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Harrison

When
September 19, 11:47 AM CST to 11:55 AM CST
Where
Harrison County, 0.86 mi WSW of Mississippi City to 0.87 mi W of Mississippi City
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
30.377, -89.044

Waterspout reported moving onshore by law enforcement near Courthouse Road. Dissipation occurred at 1255 CDT. No damage reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyThe tornado archive for Mississippi, 2011Warnings in Mississippi, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334432.